Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 276, NWS Springfield, MO

August 9, 2018Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2018, 5:50 PM CDT for Barry County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:50 PM CDT (22:50 UTC)
Expired
Aug 9, 2018, 6:30 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:00 PM CDTHAIL 0.754 Sse Cassville, MODIME SIZED HAIL SOUTH OF CASSVILLE, MO ON HWY 112 NEAR COYOTE RIDGE ROAD. PICTURE VIA SOCIAL MEDIA.
Aug 9, 6:19 PM CDTTSTM WND GST 673 S Eagle Rock, MOPUBLIC WEATHER STATION ALONG THE MISSOURI/ARKANSAS BORDER ALONG THE WHITE RIVER MEASURED A 67MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS53 KSGF 092250
SVRSGF
MOC009-092330-
/O.NEW.KSGF.SV.W.0276.180809T2250Z-180809T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
550 PM CDT THU AUG 9 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barry County in southwestern Missouri...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located near Cassville,
  moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Table Rock Lake...                Roaring River State Park...
  Cassville...                      Shell Knob...
  Seligman...                       Exeter...
  Washburn...                       Golden...
  Emerald Beach...                  Eagle Rock...
  Chain-O-Lakes...                  Arrow Point...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9397 3673 9394 3673 9361 3650 9362
TIME...MOT...LOC 2249Z 025DEG 16KT 3666 9381 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA
2 follow-up statements
550 
WWUS53 KSGF 092306
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
606 PM CDT THU AUG 9 2018

MOC009-092330-
/O.CON.KSGF.SV.W.0276.000000T0000Z-180809T2330Z/
Barry MO-
606 PM CDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN BARRY COUNTY...

At 606 PM CDT, a severe thunderstorm was located near Seligman, or 7
miles south of Cassville, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Table Rock Lake...                Roaring River State Park...
Cassville...                      Seligman...
Exeter...                         Washburn...
Emerald Beach...                  Eagle Rock...
Chain-O-Lakes...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9395 3668 9363 3650 9366 3650 9397
TIME...MOT...LOC 2306Z 022DEG 20KT 3657 9385 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA
373 
WWUS53 KSGF 092330
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
630 PM CDT THU AUG 9 2018

MOC009-092340-
/O.EXP.KSGF.SV.W.0276.000000T0000Z-180809T2330Z/
Barry MO-
630 PM CDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARRY COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 3669 9395 3668 9363 3650 9366 3650 9397
TIME...MOT...LOC 2330Z 025DEG 16KT 3648 9390 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:23 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 3:23 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
323 PM CDT Thu Aug 9 2018

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu Aug 9 2018

We will continue to see two main areas of scattered showers and
thunderstorms for the remainder of this afternoon and early this
evening. One area will be west of the Highway 65 corridor where
upper level short wave energy is providing a focus. A second area
will be across south-central Missouri. While we will likely see
isolated storms in between these two areas, there is a relative
minimum in CAPE in a corridor from around Buffalo to Rolla.
Thermodynamic and moisture profiles will continue to favor a
threat for downburst winds and perhaps some hail with storms into
early this evening.

Storms will then die off by late evening with mainly quiet weather
expected overnight. We will then see another opportunity for
scattered storms tomorrow afternoon primarily across southeastern
Kansas and central Missouri as approaching short wave energy
drives a surface boundary into that region. It once again appears
that downburst winds and hail may accompany a few of these storms.
High temperatures once again look on the warm side with most areas
reaching the lower 90s. Middle 90s look quite possible around
Joplin.

.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Aug 9 2018

That surface front will slowly push south through the Ozarks from
Friday night into Saturday. This feature will keep the potential
for scattered showers and thunderstorms in the forecast.
Temperatures will also be a tad cooler with most areas seeing
upper 80s and lower 90s for highs (near normal).

We will then maintain some PoPs for thunderstorm potential into
Sunday as that front stalls over the area. We generally went in
the 20-30% range (isolated to widely scattered) as there may not
be much in the way of mid/upper level support.

That will change as we get into the Monday through Thursday time
period as a closed upper level low slowly moves east and opens up
across the central Plains and then Mid-Mississippi Valley. This
feature will provide an extended focus for showers and
thunderstorms. This is a welcome opportunity for the drought-
stricken areas across the region. The expected clouds and
precipitation will likely keep temperatures below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM CDT Thu Aug 9 2018

For the 18z TAFS, starting to get a cumulus field over the area.
An upper level circulation very evident on water vapor imagery
just to the west of the CWA and 2500-3000j/kg sfc based CAPE
values will aid in convective development this afternoon. For now
have gone with VCTS wording in TAFS but may need to bump up in an
amendment later on if coverage becomes more than scattered. VFR
conditions are expected outside of any convection. Would expect
MVFR during convection and a brief period of IFR with any stronger
storms. Main convection should diminish by 00-02z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
351 PM CDT Thu Aug 9 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
351 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Scattered thunderstorms will continue across the area into
  early this evening before diminishing. A few severe storms are
  possible with damaging downburst winds and hail up to the size
  of quarters the main potential severe weather hazards.
  Frequent lightning and brief torrential rainfall can also be
  expected from these storms.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri and extreme southeast Kansas during the
  afternoon hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will occur Friday
  afternoon across much of the area and across southern Missouri
  on Saturday afternoon.

  Afternoon and evening thunderstorms will be possible once
  again on Friday, especially across extreme southeastern Kansas
  and central Missouri. A few of these storms may again produce
  damaging downburst winds and hail up to the size of quarters.

  A few storms will then remain possible from Friday night
  through Sunday. A better coverage of thunderstorms is then
  expected from Monday through Wednesday as an upper level
  storm system slowly moves east through the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Aug 9, 4:56 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
456 PM CDT THU AUG 9 2018

KSZ073-097-092245-
Bourbon KS-Crawford KS-
456 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON AND NORTHERN
CRAWFORD COUNTIES UNTIL 545 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hepler, or 11 miles north of Girard, moving south at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Franklin...                       Hepler...
Croweburg...                      Greenbush...
Ringo...                          Pawnee Station...
Hiattville...                     Farlington...
Brazilton...                      Polk...
Englevale...

LAT...LON 3777 9491 3777 9463 3743 9468 3750 9504
TIME...MOT...LOC 2156Z 015DEG 10KT 3768 9480

DSA
Local storm report, Aug 9, 5:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 E JASPER              37.34N 94.29W
08/09/2018                   JASPER             MO   EMERGENCY MNGR

            PEA SIZED HAIL AND SMALL LIMBS BROKEN.
            ISOLATED POCKETS OF CORN WITH TOPS BROKEN
            OFF. ESTIMATED WINDS OF 45-50MPH.

&&

CKR
Special weather statement, Aug 9, 5:11 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 PM CDT THU AUG 9 2018

MOZ078-092300-
Cedar MO-
511 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stockton State Park...            Stockton Lake...
El Dorado Springs...              Stockton...
Jerico Springs...                 Umber View Heights...
Bearcreek...                      Masters...
Olympia...                        Caplinger Mills...
Wagoner...                        Arnica...
Filley...

LAT...LON 3785 9381 3783 9381 3783 9370 3758 9362
      3761 9405 3788 9406
TIME...MOT...LOC 2211Z 015DEG 14KT 3779 9383

DSA
Special weather statement, Aug 9, 5:15 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
515 PM CDT THU AUG 9 2018

MOZ102-103-092300-
Barry MO-Stone MO-
515 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STONE AND BARRY COUNTIES
UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Crane, or 10 miles south of Aurora, moving south
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Crane...
Shell Knob...                     Exeter...
Washburn...                       Wheelerville...
Jenkins...                        Mcdowell...
Pleasant Ridge...                 Madry...
Elsey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3691 9381 3690 9354 3660 9349 3659 9397
TIME...MOT...LOC 2215Z 015DEG 14KT 3682 9372

DSA
Special weather statement, Aug 9, 5:18 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
518 PM CDT THU AUG 9 2018

MOZ102-103-092300-
Barry MO-Stone MO-
518 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE AND
NORTHEASTERN BARRY COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Purdy, or 10 miles northeast of Cassville, moving south
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Table Rock Lake...                Cassville...
Crane...                          Jenkins...
Mcdowell...                       Pleasant Ridge...
Wheelerville...                   Madry...
Elsey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3691 9381 3690 9354 3667 9352 3668 9386
TIME...MOT...LOC 2218Z 016DEG 18KT 3679 9374

DSA
Special weather statement, Aug 9, 5:22 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
522 PM CDT THU AUG 9 2018

KSZ101-092300-
Cherokee KS-
522 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Treece...                         Faulkner...
Melrose...

LAT...LON 3711 9505 3711 9482 3700 9483 3700 9507
      3703 9507
TIME...MOT...LOC 2222Z 155DEG 1KT 3703 9497

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:50 PM CDTAreal Flood AdvisorySGFDent, Texas3 hr
Aug 9, 1:03 PM CDTSpecial Weather StatementSGFBenton27 min
Aug 9, 1:30 PM CDTSpecial Weather StatementSGFBenton30 min
Aug 9, 1:50 PM CDTSpecial Weather StatementSGFBarry25 min
Aug 9, 1:59 PM CDTSpecial Weather StatementSGFDade46 min
Aug 9, 2:35 PM CDTSpecial Weather StatementSGFShannon40 min
Aug 9, 2:38 PM CDTSpecial Weather StatementSGFJasper52 min
Aug 9, 3:07 PM CDTSevere Thunderstorm WarningSGFJasper, Newton38 min
Aug 9, 3:17 PM CDTSpecial Weather StatementSGFGreene43 min
Aug 9, 3:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence38 min
Aug 9, 3:32 PM CDTSpecial Weather StatementSGFJasper43 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Aug 9, 3:39 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence36 min
Aug 9, 3:43 PM CDTSevere Thunderstorm WarningSGFNewton32 min
Aug 9, 4:03 PM CDTSpecial Weather StatementSGFOzark42 min
Aug 9, 4:06 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton39 min
Aug 9, 4:18 PM CDTSpecial Weather StatementSGFVernon27 min
Aug 9, 4:21 PM CDTSpecial Weather StatementSGFLawrence24 min
Aug 9, 4:31 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton44 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence46 min
Aug 9, 4:55 PM CDTSpecial Weather StatementSGFBarton50 min
Aug 9, 5:11 PM CDTSpecial Weather StatementSGFCedar49 min
Aug 9, 5:15 PM CDTSpecial Weather StatementSGFBarry45 min
Aug 9, 5:18 PM CDTSpecial Weather StatementSGFBarry42 min
Aug 9, 5:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade36 min
Aug 9, 6:29 PM CDTSpecial Weather StatementSGFDade46 min
Aug 9, 6:53 PM CDTSpecial Weather StatementSGFTaney37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.